Florida, 2018

Flood and Damaging Winds in Florida, August 25, 2018

August 25, 2018 · NWS JAX · 7 events in 1 county or zone

NE flow focused stronger east coast sea breeze inland with strong storms impacting Marion county into the early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

NE flow focused stronger east coast sea breeze inland with strong storms impacting Marion county into the early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 25, 3:18 PM EST, 47 minutes earlier.

Area forecast discussion, Aug 25, 3:18 PM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
418 PM EDT Sat Aug 25 2018

.NEAR TERM.../This late afternoon through tonight/...

Very limited shower activity east of I-95 and across SE GA.
Isolated to widely scattered activity between I-95 to highway
301 across northeast Florida. With the prevailing northeasterly
flow the Atlantic sea breeze will be the dominant one today
pushing west of the Trail Ridge by evening. Looks like the main
convergence will be between U.S. 301 and I-75 south of the Fl-GA
State Line this evening with some strong to pulse severe storms in
that area. Overall with the loss of diurnal heating and the sea
breeze pushing west of the region most convection should be over
by 9 to 10 p.m. The northeasterly flow will continue and wouldn't
rule out a brief ocean shower moving onshore overnight but those
should be brief and will not go much more than 10 miles inland.

.SHORT TERM.../Sunday through Monday night/...
The predominate easterly flow will keep the west coast sea breeze
pinned over the western peninsula Sunday as surface high pressure
moves in from the Carolinas and Georgia. High pressure aloft will
also be over the SE US. This pattern will persist on Monday as
well and sets the stage for few showers moving into the coastal
counties from the Atlantic during the morning...with scattered
inland t-storms in the afternoon. High temperatures will be around
90/lower 90s inland, upper 80s coast Sunday and Monday. Low
temperatures will be in the lower to mid 70s Sunday night and
again Monday night.

.LONG TERM.../Tuesday through Friday/...
Strong upper level ridging over the southeastern U.S. and extending
east-northeast into the western Atlantic will remain in place
through Thursday. Scattered showers and thunderstorms each day.
Little change in temperatures are expected, with high temperatures
each day around 90/lower 90s inland, upper 80s coast, and low
temperatures each night in the in the lower to mid 70s. By Friday,
our region will be in a sort of col...between high pressure over
the Adjacent Atlantic and high pressure over the Desert Southwest
into the Lone Star state. Deep layered east-southeast wind flow
continuing across the forecast area with isolated to widely
scattered showers east of highway 301 and scattered coverage west
of highway 301.

&&

.AVIATION...Showers and thunderstorms have moved west of the main
TAF sites with Gainesville the lone site with significant
convection between 20 and 02 UTC. Will keep cloud bases in the
3-4 kft range during that period. Otherwise the sea breeze should
have cleared all of the other fields out with possibly a brief
ocean shower moving inland. For that reason will keep some VCSH in
the TAF but don't expect any brief showers to be a major problem.

&&

.MARINE...Winds east to northeast around 10 to 15 knots this
afternoon. Seas around the 3-4 ft range generally. For Sunday into
early next week, sfc high pressure will remain situated to our
north providing for for easterly flow generally in the 5 to 15 kt
range with seas about 2-4 ft.

Rip Currents: Moderate risk through the weekend due to onshore
winds and elevated surf 1-3 ft.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  91  73  92 /  10  30  10  40
SSI  76  87  76  88 /  10  30  20  20
JAX  74  91  74  92 /  10  30  10  20
SGJ  74  87  74  88 /  10  30  10  20
GNV  73  91  73  92 /  20  50  10  20
OCF  73  92  73  92 /  30  50  20  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Cordero/Nelson/Sandrik

In the hours before

Special weather statement, Aug 25, 2:35 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
335 PM EDT SAT AUG 25 2018

FLZ032-037-252000-
Putnam FL-Clay FL-
335 PM EDT SAT AUG 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PUTNAM AND
SOUTHWESTERN CLAY COUNTIES UNTIL 400 PM EDT...

At 335 PM EDT, Doppler radar was tracking a strong thunderstorm near
George's Lake, or 12 miles east of Keystone Heights, moving northwest
at 10 mph.

Wind gusts of up to 50 mph can be expected along locally heavy
rainfall.

Locations impacted include...
George's Lake and Penney Farms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2985 8171 2974 8180 2985 8198 3003 8184
TIME...MOT...LOC 1935Z 122DEG 7KT 2985 8183

MCGINNIS
Special weather statement, Aug 25, 2:49 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
349 PM EDT SAT AUG 25 2018

FLZ032-252015-
Clay FL-
349 PM EDT SAT AUG 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CLAY COUNTY UNTIL
415 PM EDT...

At 348 PM EDT, Doppler radar was tracking a strong thunderstorm near
Camp Blanding, or near Middleburg, moving northwest at 10 mph.

Wind gusts of up to 50 mph can be expected along with locally heavy
rainfall.

Locations impacted include...
Kingsley and Camp Blanding.

LAT...LON 3000 8186 2994 8189 2989 8194 2992 8205
      3008 8205
TIME...MOT...LOC 1948Z 120DEG 10KT 2997 8192

MCGINNIS
Special weather statement, Aug 25, 3:16 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
416 PM EDT SAT AUG 25 2018

FLZ036-037-040-252045-
Putnam FL-Alachua FL-Marion FL-
416 PM EDT SAT AUG 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALACHUA...NORTH
CENTRAL MARION AND WEST CENTRAL PUTNAM COUNTIES UNTIL 445 PM EDT...

At 416 PM EDT, Doppler radar was tracking a strong thunderstorm near
Orange Springs, or 8 miles northeast of Citra, moving southwest at 5
mph.

Wind gusts of up to 50 mph can be expected along with locally heavy
rainfall.

Locations impacted include...
Citra, Hawthorne, Cross Creek, Orange Springs and Lochloosa.

LAT...LON 2961 8202 2957 8196 2951 8194 2938 8210
      2954 8221
TIME...MOT...LOC 2016Z 055DEG 6KT 2951 8203

MCGINNIS
Special weather statement, Aug 25, 3:37 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
437 PM EDT SAT AUG 25 2018

FLZ036-040-252115-
Alachua FL-Marion FL-
437 PM EDT SAT AUG 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ALACHUA AND
NORTHWESTERN MARION COUNTIES UNTIL 515 PM EDT...

At 436 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cross Creek, or near Citra, moving southwest at 10 mph.

Wind gusts of up to 50 mph can be expected along with locally heavy
rainfall.

Locations impacted include...
Cross Creek, Micanopy, Reddick, McIntosh and Flemington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2949 8241 2954 8220 2939 8210 2929 8241
TIME...MOT...LOC 2036Z 055DEG 6KT 2949 8214

MCGINNIS
Special weather statement, Aug 25, 3:48 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
448 PM EDT SAT AUG 25 2018

FLZ024-025-252115-
Inland Duval FL-Inland Nassau FL-
448 PM EDT SAT AUG 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NASSAU AND
NORTHWESTERN DUVAL COUNTIES UNTIL 515 PM EDT...

At 447 PM EDT, Doppler radar was tracking a strong thunderstorm near
Nassau Village-Ratliff, or near Jacksonville International Arpt,
moving south at 10 mph.

Wind gusts of up to 50 mph can be expected along with frequent
lightning.

Locations impacted include...
Ratliff, Cisco Gardens and Nassau Village-Ratliff.

LAT...LON 3053 8182 3054 8175 3051 8173 3033 8177
      3040 8193
TIME...MOT...LOC 2047Z 018DEG 15KT 3047 8177

MCGINNIS
Special weather statement, Aug 25, 4:02 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
502 PM EDT SAT AUG 25 2018

FLZ036-040-252145-
Alachua FL-Marion FL-
502 PM EDT SAT AUG 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ALACHUA AND
NORTHWESTERN MARION COUNTIES UNTIL 545 PM EDT...

At 501 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cross Creek, or 10 miles northwest of Citra, moving west at 20 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Micanopy, McIntosh and Flemington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2948 8241 2948 8255 2951 8256 2958 8222
      2942 8214 2928 8240
TIME...MOT...LOC 2101Z 067DEG 16KT 2948 8226

MCGINNIS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 flood, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Marion

When
August 25, 4:05 PM EST
Where
Marion County, 1.93 mi ESE of Reddick
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
29.360, -82.170

A tree was blown down across West Highway 316 near the intersection of U.S. Highway 441. The time of damage was based on radar data. The cost of damage was unknown, but it was estimated for the inclusion of the event in Storm Data.

Thunderstorm Wind, Marion

When
August 25, 4:20 PM EST
Where
Marion County, 2.4 mi SSE of Early Bird
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.150, -82.350

Trees were blown down across the northbound lane of SW 140th Avenue near the intersection with State Road 40. The time of damage was based on radar data. The cost of damage was unknown, but it was estimated for the inclusion of the event in Storm Data.

Thunderstorm Wind, Marion

When
August 25, 4:20 PM EST
Where
Marion County, 2.16 mi NNE of Early Bird
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
29.210, -82.360

A tree was blown down across Tropical Park Road near the intersection of Woodridge Drive. The time of damage was based on radar data. The cost of damage was unknown, but it was estimated for the inclusion of the event in Storm Data.

Flood, Marion

When
August 25, 5:00 PM EST
Where
Marion County, 1.39 mi WSW of Cotton Plant to 1.51 mi WSW of Cotton Plant
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
29.170, -82.340

Moving flood water was reported across westbound lanes of State Road 40 near Rainbow Lakes Estates.

Lightning, Marion

When
August 25, 6:00 PM EST
Where
Marion County, 5.16 mi SSE of York
Property damage
$5,000
Reported by
911 Call Center
Coordinates
29.080, -82.270

Lightning struck a home along SE 90th Court. The cost of damage was unknown but estimated for the event to be included in Storm Data.

Thunderstorm Wind, Marion

When
August 25, 6:25 PM EST
Where
Marion County, 1.51 mi SSE of Santos
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
29.080, -82.090

A tree was blown down across the southbound lane of SW 36th Avenue. The time of damage was based on radar data. The cost of damage was unknown, but it was estimated for the inclusion of the event in Storm Data.

Thunderstorm Wind, Marion

When
August 25, 6:55 PM EST
Where
Marion County, 2.83 mi SSE of Silver Spgs
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
29.180, -82.040

A power line pole was blown down across SE 69th Avenue. The time of damage was based on radar data. The cost of damage was unknown, but it was estimated for the inclusion of the event in Storm Data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781966, 781968, 781969, 781964, 781965, 781970, 781971.